Colorado, 2007

Winter Storm and Winter Weather in Colorado, December 1 to 2, 2007

December 1 to 2, 2007 · NWS BOU · 3 events in 3 counties and zones

A storm system brought moderate to heavy snow to the North-Central Mountains of Colorado. Snow amounts generally ranged from 6 to 12 inches, with heavier amounts along the eastern slopes of the Park and northern Gore Ranges.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A storm system brought moderate to heavy snow to the North-Central Mountains of Colorado. Snow amounts generally ranged from 6 to 12 inches, with heavier amounts along the eastern slopes of the Park and northern Gore Ranges. Storm totals for specific locations included: 18 inches at Tower Snotel; 16 inches at Copper Mountain Ski Area; 12 inches at Jones Pass; 10.5 inches at Winter Park Ski Area; 10 inches at Roach Snotel; 9.5 inches at Columbine Snotel; 9 inches at Joe Wright; 8.5 inches at Michigan Creek Snotel; 8 inches at Summit Ranch.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Nov 30, 2:50 PM MST, 9 hours 10 minutes earlier.

Area forecast discussion, Nov 30, 2:50 PM MST, 9 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
250 PM MST FRI NOV 30 2007

.SHORT TERM...DEEP UPPER TROUGH TO MOVE INTO GREAT BASIN NEXT 24
HOURS...WITH SOUTHWEST FLOW ALOFT ACROSS CWA. LOTS OF MID AND HIGH
LEVEL MOISTURE POISED TO MOVE INTO SOUTHWEST COLORADO...MODEL CROSS
SECTIONS SHOW THE DEEPER MOISTURE ACROSS MOUNTAINS BY 06Z...
CONTINING THROUGH SATURDAY. QG ASCENT INCREASES DURING EVENING AS
LAPSE RATES BECOME FAVORABLE. DESPITE UNFAVORABLE OROGRAPHICS...
SHOULD SEE SNOWFALL INCREASE IN COVERAGE OVER MOUNTAINS THIS
EVENING. LOCAL SNOW MODEL YIELDS ADVISORY NUMBERS FOR MOUNTAINS
THROUGH SATURDAY...WITH HIGHER AMOUNTS FOR ZONE 31. WILL CONTINUE
SNOW AND BLOWING SNOW ADVISORY FOR HIGH COUNTRY. ACROSS PLAINS...
FAIRLY STRONG SOUTHERLY GRADIENT TO DEVELOP THIS EVENING IN RESPONSE
TO THE UPPER TROUGH MOVING INTO THE GREAT BASIN. LATEST FORECAST
SOUNDINGS INDICATING LACK OF ANY UPSLOPE OVERNIGHT...SO
PRECIPITATION CHANCES MINIMAL ALONG FRONT RANGE DUE TO SOUTHERLY
DOWNSLOPE OFF PALMER DIVIDE. COULD SEE LOCAL CYCLONE DEVELOP
SOMEWHERE ACROSS NORTHERN FRONT RANGE OVERNIGHT WHICH MAY BRING SOME
LOW LEVEL MOISTURE TO AREAS NORTH OF DENVER BY DAYBREAK. SO...BEST
CHANCE FOR PRECIP ALONG URBAN CORRIDOR SHOULD BE FROM FORT COLLINS
NORTHWARD WHICH IS IN LINE WITH LATEST SREF GUIDANCE. FURTHER
EAST...SOUTHERLY FLOW TO BRING WARM AIR ADVECTION WITH CROSS
SECTIONS SUPPORTING FREEZING RAIN POTENTIAL FAR EASTERN PLAINS. BEST
POTENTIAL LOOKING EAST OF A STERLING TO LIMON LINE BETWEEN 06Z AND
12Z. FREEZING RAIN ADVISORY FOR FAR EASTERN ZONES STILL SEEM ON
TRACK...THOUGH MAY NEED TO BE EXTENDED IF DRIER AIR IS DELAYED.
MODELS SHOW DESCENT ACROSS PLAINS DURING AFTERNOON AS FIRST WAVE
SLIDES THROUGH. SURFACE WINDS INCREASE BEHIND WAVE...BUT LOOK TO
STAY BELOW HIGH WIND CRITERIA. WILL INCREASE WIND GRIDS ACROSS
PLAINS.

.LONG TERM...SNOW SHOWERS WILL CONTINUE OVER THE MTNS SAT EVENING AS
UPR TROF FINALLY MOVES ACRS THE DISTRICT.  ARND 06Z SUNDAY
MRNG...AXIS WL CROSS THE CNTRL MTNS AND WNDS ALF SHOULD SWITCH TO
THE WEST AFTERWARD.  PCPN MIGHT ACTUALLY INCRS FOR A BRIEF PERIOD OF
TIME OVERNIGHT BEFORE TAPERING OFF SUNDAY MRNG.  HWVR...MAIN WX SAT
EVENING INTO SUNDAY FOR THE MTNS WL BE THE STG WINDS INVOF THE TROF
AXIS.  CROSS SECTIONS INDICATING WINDS UP TO 70 KTS ABV MTN TOP
LVL.  TOO MUCH INSTABILITY TO SEE A MTN WAV DVLP...BUT IT WL BE
WINDY NEVERTHELESS IN THE MTNS/FTHILLS THROUGHOUT SUNDAY.  ON THE
PLAINS...COOL AND BREEZY CONDITIONS CAN BE EXPECTED.

MUCH WARMER AND MORE TRANQUIL WX WL FOLLOW THIS SYSTEM NEXT WEEK.
STG RDG PROGGED TO BLD INTO THE RGN BEGINNING MONDAY.  LOTS OF SUN
AND SOME LEE TROFG SHOULD ALLOW TEMPS TO RISE BACK INTO THE 60S ACRS
THE FNT RANGE AND PLAINS.  TROF FM WRN CANADA MAY REACH THE AREA
LATER IN THE WEEK...BUT WL WAIT FOR BTR MDL CONSENSUS TO INCLD ANY
POPS FOR THURS AND BEYOND.  WL COOL TEMPS OFF A BIT FOR THE LATTER
PERIODS.

&&

.AVIATION...VFR CONDITIONS TO PREVAIL AT DIA THROUGH SATURDAY AS LOW
LEVEL SOUTHERLY FLOW DEVELOPS. LOCAL MVFR CEILINGS POSSIBLE AFTER
06Z WITH PASSING LIGHT SNOW SHOWERS. NO SNOW ACCUMULATIONS EXPECTED.
COULD SEE WEAK DENVER CYCLONE DEVELOP NORTH OF DIA BETWEEN 12Z AND
15Z SATURDAY WHICH COULD INCREASE CHANCE FOR MVFR CEILINGS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
.SNOW AND BLOWING SNOW ADVISORY TONIGHT AND SATURDAY NORTHERN AND
CENTRAL MOUNTAINS...ZONES 31..33 AND 34.
.FREEZING RAIN ADVISORY LATE TONIGHT AND EARLY SATURDAY MORNING
PORTIONS OF NORTHEAST PLAINS...ZONES 46>51.
&&

D-L/046
Hazardous weather outlook, Nov 30, 10:29 AM MST, 13 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1029 AM MST FRI NOV 30 2007

COZ030>051-011300-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1029 AM MST FRI NOV 30 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

A SLUG OF SUBTROPICAL MOISTURE WILL HEAD TOWARD THE AREA THIS
AFTERNOON...RESULTING IN WIDESPREAD SNOW ACROSS THE HIGH COUNTRY BY
THIS EVENING.  UP TO 8 INCHES OF SNOW CAN BE EXPECTED OVERNIGHT...
MAINLY WEST OF THE DIVIDE.  STRONG WINDS OF 25 TO 35 MPH WILL
ACCOMPANY THE SNOW...RESULTING IN WIDESPREAD BLOWING AND DRIFTING.

MEANWHILE...ACROSS THE EASTERN PLAINS...SOME FREEZING RAIN WILL BE
POSSIBLE.  WHILE MOST OF THE ACCUMULATING FREEZING RAIN WILL OCCUR
EAST OF THE DISTRICT...SOME FREEZING RAIN CAN BE EXPECTED EAST OF A
STERLING TO AKRON TO LIMON LINE.  THE FREEZING RAIN SHOULD CHANGE
OVER TO SNOW BY DAYBREAK SATURDAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WIDESPREAD SNOW WILL CONTINUE OVER THE HIGH COUNTRY...WITH ANOTHER 4
INCHES POSSIBLE BY SATURDAY EVENING.  STRONG WINDS WILL CONTINUE TO
CREATE AREAS OF BLOWING AND DRIFTING SNOW.  THE SYSTEM RESPONSIBLE
FOR THE INCLEMENT WEATHER WILL MOVE EAST MONDAY WITH WARMER AND
DRIER WEATHER EXPECTED TUESDAY AND BEYOND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

DL/046

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather, 1 winter storm. Local standard time, as filed.

Winter Storm, West Jackson & West Grand Counties Above 9000 Feet

When
December 1, 12:00 AM MST to December 2, 4:00 AM MST
Where
West Jackson & West Grand Counties Above 9000 Feet forecast zone
Reported by
Mesonet
Coordinates
40.385, -106.230 (the zone’s center; the record gives no point)

Winter Weather, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet

When
December 1, 12:00 AM MST to December 2, 4:00 AM MST
Where
S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
Reported by
Mesonet
Coordinates
39.726, -105.675 (the zone’s center; the record gives no point)

Winter Weather, S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet

When
December 1, 6:00 AM MST to December 2, 6:00 AM MST
Where
S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet forecast zone
Reported by
Mesonet
Coordinates
40.382, -105.820 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2007Every state in 2007This day in weather historyWarnings in Colorado, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 63736, 63740, 63739.